Coagulation

Co-prescribing study shows need to lower risk of drug interactions with DOACs


The potential for drug interactions with DOACs in patients with atrial fibrillation (AF) has decreased slightly in recent years, but there is still room for improvement in the co-prescribing of DOACs and medications which may decrease their safety and efficacy.

An Australian study interrogating the national GP dataset examined trends in the co-prescribing of DOACs and drugs which have known pharmacokinetic (PK) or pharmacodynamic (PD) interactions with DOACs.

The study, published in the Journal of Clinical Medicine, found the overall rate of co-prescribing which involved the potential for drug interactions was 45.9% in 2014 and decreased over five years to 39.9% in 2018.

As well, there were reductions in potential interactions with some groups of medications such as NSAIDS (11.6% to 9.7%) and calcium channel blockers (11.3% to 8.8%).

However co-prescribing with selective serotonin/serotonin and norepinephrine reuptake inhibitor (SSRI/SNRI) antidepressants, the most common class of potentially interacting medication prescribed with DOAC, remained relatively stable and was 14.8% in 2018.

“One of the possible explanations for the high proportion of patients co-prescribed an SSRI/SNRI is a lack of awareness on the interaction of SSRIs/SNRIs with DOAC. There may be a need to raise prescribers’ awareness of this interaction,” the study said.

Coprescribing with amiodarone (6.5% in 2018) was also relatively unchanged over time. The next most common potential interaction was coprescribing with antiplatelet agents (5.0% in 2018).

Lead author on the paper, Dr Woldesellassie Bezabhe told the limbic that SSRIs were known to cause bleeding by themselves.

“When added to DOACs that bleeding risk will become higher,” he said.

Dr Bezabhe, a lecturer in medication safety at the University of Tasmania’s School of Pharmacy and Pharmacology, said potential drug interactions such as bleeding and ischaemic stroke were serious and most likely to involve hospitalisations.

“These interactions we put in our paper are potential drug interactions and doesn’t mean that it happens for everyone but prescribers need to be aware of these and the rate of prescribing drugs with DOACs need to be lower.”

However given the GP dataset in his study was not linked to hospital data, it was not possible to determine actual drug interactions.

Yet other international studies have shown these drug interactions are reflected in clinical outcomes.

For example, a recently published UK study had shown that the SSRIs, as well as antiplatelet agents, were associated with an increased risk of major bleeding in DOAC users (adjusted OR 2.01 and 1.68 respectively).

“In this nested case–control analysis using real‐world primary care data, we found the risk of major bleeding leading to hospitalisation of approximately increased by 100 and 70% when antiplatelet drugs or SSRIs, respectively, were combined with DOACs,” the UK study said.

“We found a statistically significant, nearly 2‐fold increased risk of major bleeding for drugs that pharmacodynamically interact with DOACs.”

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic